To begin with, chemotherapy didn’t seem so bad.
I took steroids for 4 days in each cycle, and at first I felt pretty strong – I managed to make a shelving system after my first cycle. But as soon as I went without the steroids, it felt like falling off a cliff. And the effects of your chemo are cumulative.
You might think the side-effects are OK,
My feet started to feel uncomfortable, like pins and needles. Later on, I felt like I had electric shocks passing through them. They became numb, so it was hard to avoid tripping on the ground. Plus, they became really sensitive to the cold. It took a while to build my tolerance up again.
Chemo makes some people’s eyes dry. I ended up with streaming eyes.
I had nose bleeds early on. I also got thick scabs inside my nostrils for a few months.
I had mouth ulcers for quite a while. At first, they weren’t too bad, but eventually they became intensely painful for several days in each cycle.
At the worst points of each cycle, I couldn’t taste the food in my mouth, and it felt like chewing on grit. I also lost the taste for chocolate and many other fine things. Wine gums and fizzy shapes became a big part of my five a day.
My skin became really dry, and the skin on my fingertips and toes cracked.
I got diarrhoea quite a lot. Early on, I didn’t need to take any medication for this. But the runs crept up on me, and at times I wondered what I could eat that wouldn’t set me off. The truth is, pretty much anything would. So the moral of that story is, just take the meds, and keep eating if you can.
Some of my hair fell out, especially in intimate places.